Psycho-Babble Medication Thread 897512

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

SSRIs and GI bleeding

Posted by Fred23 on May 24, 2009, at 20:36:18

In articles similar to "Antidepressants Tied to Stomach Bleeding" (http://www.webmd.com/depression/news/20030117/antidepressants-tied-to-stomach-bleeding), the increased risk from GI bleeding due to taking SSRIs is discussed. The risk is increased if NSAIDs are taken along with them.

Have people's doctors here ever warned about the risk of SSRIs by themselves, or that acetaminophen (Tylenol) is safer than aspirin or Aleve for a headache?

Or ever advised taking a fecal occult blood test or a (blood) platelet aggregation test?

 

Re: SSRIs and GI bleeding Fred23

Posted by Phillipa on May 24, 2009, at 22:03:14

In reply to SSRIs and GI bleeding, posted by Fred23 on May 24, 2009, at 20:36:18

That explains why my internist says take tylenol or arthristis instead of ibuphrophen for backpain as he reads web MD. Phillipa

 

Re: SSRIs and GI bleeding

Posted by Fred23 on May 25, 2009, at 18:44:11

In reply to Re: SSRIs and GI bleeding Fred23, posted by Phillipa on May 24, 2009, at 22:03:14

I wonder if some of the reports of lack of energy or motivation here attributed to SSRI usage might actually be from minute bleeding, causing iron loss and anemia?

 

Re: SSRIs and GI bleeding

Posted by garnet71 on May 25, 2009, at 20:13:52

In reply to SSRIs and GI bleeding, posted by Fred23 on May 24, 2009, at 20:36:18

I have never been told about any of the potential effects of SSRIs or other psychotropics from any doctor, over many years with one exception--benzo addiction. Not that I would have changed my mind and not taken them if I was told of "potential" effects....I'm thinking I've had some pretty lousy doctors, been thinknig about that a lot lately. Never had liver enzymes done while on Effexor & WB combo, but hear others do.

Wouldn't you have symptoms if you had stomach bleeding?

 

Re: SSRIs and GI bleeding garnet71

Posted by Phillipa on May 25, 2009, at 20:50:15

In reply to Re: SSRIs and GI bleeding, posted by garnet71 on May 25, 2009, at 20:13:52

Subtle maybe at first. Indigestion. Blood in stool, spitting up blood. Phillipa ps tiredness from the stool blood loss that isn't seen to naked eye. Anemia per blood test

 

Re: SSRIs and GI bleeding Fred23

Posted by garnet71 on May 25, 2009, at 23:23:59

In reply to SSRIs and GI bleeding, posted by Fred23 on May 24, 2009, at 20:36:18

There seems to be enough evidence out there that people should be monitored for health effects of these meds. I don't remember PDocs ever talking to me about any medical problems, though I've tried to mention them.

Well here's another article about abnormal bleeding from SSRIs, though just an abstract:

http://www.ncbi.nlm.nih.gov/pubmed/18652794?ordinalpos=1&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DiscoveryPanel.Pubmed_Discovery_RA&linkpos=1&log$=relatedreviews&logdbfrom=pubmed

Although safer than tricyclic antidepressants and monoamine oxidase inhibitors, the newer antidepressants may be associated with certain medically serious adverse effects, of which cardiovascular adverse effects, seizures, abnormal bleeding, hyponatremia, and agranulocytosis are discussed in this review. Data regarding the incidence and risk factors are summarized, and strategies for reducing the risk of these adverse effects and managing them are suggested. Identification of risk factors, appropriate antidepressant choice, and, when possible, careful monitoring may substantially reduce the incidence of these adverse effects and the morbidity associated with them.

 

Re: SSRIs and GI bleeding

Posted by Negcreep on May 26, 2009, at 6:27:19

In reply to SSRIs and GI bleeding, posted by Fred23 on May 24, 2009, at 20:36:18

I can talk about this problem first hand. After about 4 years of being on various SSRIs I developed painful gastritis (inflamation of the stomach). This is made worse by caffine and alcohol so I had to give those up. I gave up fluroxetine for 2 months and it healed. But then my anxiety and depression returned so I had to start taking it again and the problem returned within a few weeks.

Am still having problems with it now 2 years on. Have tried SSRIs, TCAs, Mirtazapine and even the new Agomelatine. All are still irritating my stomach.

Am being referred to a specialist to see if maybe there is an alternative way I can take an antidepressant like injection or suppository. Fed up of being in pain. Don't know whats worse anxiety and depression or stomach pain and no alcohol :(

 

Re: SSRIs and GI bleeding Negcreep

Posted by Phillipa on May 26, 2009, at 19:57:09

In reply to Re: SSRIs and GI bleeding, posted by Negcreep on May 26, 2009, at 6:27:19

Neg how much do you drink? Phillipa ps don't have to say.

 

Re: SSRIs and GI bleeding Negcreep

Posted by garnet71 on May 26, 2009, at 20:03:55

In reply to Re: SSRIs and GI bleeding, posted by Negcreep on May 26, 2009, at 6:27:19

Did you try a transdermal Ensam patch/Selegeline?

 

Re: SSRIs and GI bleeding

Posted by Negcreep on May 27, 2009, at 9:03:14

In reply to Re: SSRIs and GI bleeding Negcreep, posted by garnet71 on May 26, 2009, at 20:03:55

I used to drink fairly heavily, was drunk once or twice a week(this was 2 + 1/2 years ago). But I don't drink at all now as it causes me more pain than its worth.

I have looked up about ENSAM but the patch isn't available here in the UK. But they do sublingal tabs that might work. It's something I will mention when I see the specialist. Although I dont like the sound of diet resistrictions etc


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.